Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Wichita, KS

April 14, 2001Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2001, 3:06 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 3:06 PM CDT (20:06 UTC)
Expired
Apr 14, 2001, 4:00 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 148 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 3:15 PM CDTHail 0.75Ellsworth, KS
Apr 14, 3:30 PM CDTHail 0.75Ellsworth, KS
Apr 14, 3:40 PM CDTHail 0.75Lincoln, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS53 KICT 142006
SVRICT
KSC053-105-142100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 400 PM CDT.

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ELLSWORTH...OR ABOUT 32 MILES
  EAST OF RUSSELL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ELLSWORTH AROUND 305 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH AND LINCOLN COUNTIES UNTIL 400 PM CDT.

LAT...LON 3876 9844 3864 9828 3889 9795 3911 9805

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:30 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 14, 10:30 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1030 AM CDT SAT APR 14 2001

UPDATE...

EXPECT SEVERE THUNDERSTORMS LATER TODAY.

LATEST SATELLITE SHOWS AN IMPRESSIVE WAVE NOW MOVING INTO WESTERN
COLORADO WHILE WAA PATTERN CONTINUES TO SUPPORT ELEVATED STORMS INTO
EASTERN OKLAHOMA. MORNING UPPER AIR SHOWS MOIST AXIS AT 850 MB
SURGING INTO CENTRAL KS MAINLY EAST OF  DDC AND WEST OF ICT...AND
THIS IS EVIDENCED BY THE 4-6000FT STRATOCUMULUS DECK NOW WIDESPREAD
ACROSS THIS REGION. NEXT...CAREFUL PRESSURE ANALYSIS INDICATES A
WEAK BUT EXTREMELY IMPORTANT BOUNDARY LOCATED FROM NEAR INDEPENDENCE
THROUGH NORTHERN OKLAHOMA WEST TO NEAR LIBERAL.  IMMEDIATELY SOUTH
OF THIS BOUNDARY ARE 55 TO 60F DEWPOINTS WHILE LOWER 60F DEWPOINTS
ARE WIDESPREAD ACROSS WESTERN OK. BEST 3HR PRESSURE FALLS ARE
CENTERED ACROSS DDC/S CWA AND BOUNDARY LAYER WINDS ARE BEGINNING TO
RESPOND TO PRESSURE FALLS AND APPROACH OF WAVE AS WITHIN THE LATEST
HOUR THE SHALLOW BOUNDARY HAS MIXED TO JUST SOUTH OF PONCA CITY.
MEANWHILE...AT 700MB TEMPERATURES REMAIN IN THE +2 T0 +4C RANGE. IN
ADDITION...A DRYLINE IS ALREADY PRESENT JUST WEST OF LIBERAL SOUTH
THROUGH THE TX PANHANDLE.

FIRST OFF...AFTER LOOKING AT THE SATELLITE AND SURFACE/UPPER AIR
APPEARS THAT THE STRONGEST MOISTURE SURGE AND MOST LIKELY AREA FOR A
RAPID NORTHWARD MOVEMENT OF THE SHALLOW BOUNDARY WILL TAKE PLACE
WITHIN THE AXIS OF STRONGEST 850MB MOISTURE ADVECTION. WOULD EXPECT
THE FRONT TO MOVE NORTH INTO SOUTH CENTRAL KS BY MIDDAY. AS MOISTURE
WITHIN THE BOUNDARY LAYER INCREASES EXPECT MARGINAL SURFACE BASED
INSTABILITY OF AROUND 1000J/KG TO DEVELOP MAINLY FROM ICT TO HUT
SOUTH AND SOUTHWESTWARD. VIS SATELLITE IS ALREADY SHOWING SHALLOW
CONVECTIVE NATURE OF THE CLOUDS WITHIN THE AXIS OF STRONGEST 850MB
MOISTURE/TEMP ADVECTION AROUND AND SOUTHWEST OF ENID OK.  LATEST
RUNS OF THE RUC AND MESOETA ALSO SUGGEST THAT ELEVATED OR HIGH BASED
SFC CONVECTION MAY BREAK OUT AROUND 18Z WITHIN AND ON THE NOSE OF
THE LOW LEVEL MOISTURE RIDGE. ANY INITIAL SEVERE THREAT APPEARS TO
BE LIMITED TO LARGE HAIL GIVEN LIMITED MOISTURE PARAMETERS.

HOWEVER...AFTER 20-22Z...THE COMBINATION OF CONTINUING MOISTURE
ADVECTION ALONG WITH CONTINUED SURFACE HEATING AND MIXING OF THE
BOUNDARY NORTH WILL INTERACT WITH MID LEVEL COOLING AND INCREASING
UPPER DIV ASSOCIATED WITH APPROACHING WAVE/UPPER JET STREAK TO
PRODUCE RAPID STORM DEVELOPMENT.  EXPECT ACTIVITY TO BE FOCUSED
WHERE THE SHALLOW BOUNDARY MIXES NORTH...AND ALSO EXPECT SCATTERED
SUPERCELLS TO DEVELOP ALONG A EASTWARD PUSHING DRYLINE. IN
FACT...THE GREATEST INSTABILITY WOULD ACTUALLY EXIST NEAR THE
DRYLINE WHERE THE STEEPEST LAPSE RATES WHERE ALSO BE LOCATED. FEEL
THAT GIVEN STRENGTH OF WIND FIELDS AND AMOUNT OF DIRECTIONAL
TURNING...THAT A TORNADO THREAT WILL EXIST IN LOCATIONS THAT SEE
LOWER 60F DEWPOINTS ALONG WITH LOCALLY BACKED SURFACE
WINDS...ESPECIALLY IF THESE PARAMETERS OCCUR WHERE THE WESTERN
PORTION OF THE SHALLOW BOUNDARY MEETS THE DRYLINE.

LOOKS LIKE THE GREATEST THREAT FOR STORMS WOULD OCCUR ALONG AND
NORTHWEST OF THE TURNPIKE THIS AFTERNOON..x.WHILE SE KS MAY SEE A
LULL IN ACTION THROUGH THE AFTERNOON.

WILL UPDATE THE FCST AND WILL ISSUE AN HWOICT OUTLINING THE ABOVE
BETWEEN 11AM AND NOON.

CO

.ICT...NONE.

In the hours before

Special weather statement, Apr 14, 11:35 AM CDT, 3 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT SAT APR 14 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

AS OF MIDDAY...A WARM FRONT WAS LOCATED FROM NEAR INDEPENDENCE TO
NEAR WINFIELD TO NEAR MEDICINE LODGE. LOW LEVEL MOISTURE CAPABLE
OF SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT IS LOCATED JUST SOUTH
OF THIS FRONT ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA. IN ADDITION
A DRYLINE IS LOCATED ACROSS SOUTHWESTERN KANSAS. LASTLY...AN UPPER
LEVEL DISTURBANCE WAS MOVING THROUGH THE HIGH COUNTRY OF COLORADO...
AND THIS WAVE WILL MOVE ACROSS KANSAS THIS AFTERNOON.

IT APPEARS THAT THE PROCESS OF STRONG MOISTURE RETURN AROUND THE
5000 FOOT LEVEL MAY ALLOW SCATTERED THUNDERSTORMS TO DEVELOP BY
EARLY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL
KANSAS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL.

AFTER 3 PM...THE WARM FRONT IS FORECAST TO MOVE INTO SOUTH CENTRAL
KANSAS. AT THE SAME TIME THE UPPER AIR DISTURBANCE WILL SWEEP INTO
KANSAS INCREASING THE UPWARD LIFT AND ELIMINATING ANY CAPPING
INVERSION THAT WILL BE PRESENT THROUGH MID AFTERNOON. THIS
DISTURBANCE WILL ALSO FORCE A DRYLINE EAST TO A GREAT BEND TO
MEDICINE LODGE LINE LATER THIS AFTERNOON. THUNDERSTORMS WILL LIKELY
BECOME FOCUSED NEAR THE DRYLINE AND NEAR THE WARM FRONT.

THE MAIN THREATS WITH ANY STORMS LATER THIS AFTERNOON WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...ANY STORMS THAT DEVELOP
NEAR THE WARM FRONT AND ALONG THE DRYLINE WILL HAVE THE POTENTIAL
TO PRODUCE TORNADOES. AT THIS TIME THE AREA WITH GREATEST TORNADO
POTENTIAL APPEARS TO BE ALONG AND WEST OF A EUREKA TO WINFIELD
LINE AND ALONG AND SOUTH OF A NEWTON TO HUTCHINSON LINE LATER THIS
AFTERNOON.

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM ACROSS SOUTH CENTRAL
KANSAS AND WILL BE NEEDED ALONG AND WEST OF A EUREKA TO SEDAN LINE
AFTER 3 PM.

CO
Special weather statement, Apr 14, 3:01 PM CDT, 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140901-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:21 PM CDTSevere Thunderstorm WarningICTSaline39 min
Apr 14, 3:13 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline62 min
Apr 14, 4:19 PM CDTSevere Thunderstorm WarningICTSaline56 min
Apr 14, 5:16 PM CDTSevere Thunderstorm WarningICTHarper59 min
Apr 14, 6:19 PM CDTSevere Thunderstorm WarningICTReno56 min
Apr 14, 6:22 PM CDTSevere Thunderstorm WarningICTKingman53 min
Apr 14, 6:34 PM CDTTornado WarningICTKingman56 min
Apr 14, 6:46 PM CDTSevere Thunderstorm WarningICTRice44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.